Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 269, NWS Birmingham, AL

August 2, 2002Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 4:51 PM CDT for Hale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2002, 4:51 PM CDT (21:51 UTC)
Expired
Aug 2, 2002, 5:30 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Hale County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS54 KBMX 022151
SVRBHM
ALC065-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEAST HALE COUNTY...MOVING
  SOUTHWEST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL HALE 
COUNTY...ESPECIALLY BETWEEN MOUNDSVILLE AND GREENSBORO.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3282 8746 3300 8749 3282 8780 3258 8773

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:06 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 2:06 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
206 PM CDT FRI AUG 02 2002

FORECAST QUANDARIES IS WHERE THE GULF LOW WILL DEVELOP ON SATURDAY.
THIS MAKES POP FORECASTING DIFFICULT.

CURRENTLY /19Z/ A THUNDERSTORM HAS DEVELOPED OVER NORTHERN SHELBY
COUNTY.  THE MICROBURST POTENTIAL IS A 5 IN THIS AREA...SO ISOLATED
GUSTY WINDS WILL NOT BE OUT OF THE QUESTION ACROSS CENTRAL ALABAMA
AS STORMS COLLAPSE.  WILL BASE FINAL ZONE BREAKUP ON RADAR TRENDS
RIGHT BEFORE RELEASE TIME.

HIGH PRESSURE AND EASTERLY WINDS WILL BUILD OVER THE OHIO VALLEY IN
THE SHORT TERM.  THIS WILL RESULT IN A DRY FORECAST FOR THE WEEKEND.
A WEAK VORT MAX AND 1000 TO 500 MB RH>70 SHOULD MOVE ACROSS CENTRAL
ALABAMA TONIGHT AND TOMORROW.  EXPECT ONLY TO SEE AN INCREASE IN
CLOUDS.  WILL WORD ZONES AS VARIABLE CLOUDINESS.  THERE IS AN OUTSIDE
CHANCE THAT SOME SPRINKLES COULD OCCUR TOMORROW.

THE ETA AND AVN HAVE A DIFFERENT PLACEMENT ON THE GULF LOW THAT THE
MODELS FORECAST FOR SATURDAY.  THE AVN BRINGS THE LOW MORE TO THE
NORTH...WHILE THE ETA KEEPS IT MORE OVER THE CENTRAL GULF.  AT THIS
TIME WILL LEAN CLOSER TO THE ETA MODEL.  BELIEVE THE HIGH WILL BE
STRONG ENOUGH TO MOVE EAST TO THE OHIO VALLEY WHICH FITS INTO THE ETA
THINKING.  TO ACCOUNT FOR THE UNCERTAINTY AT THIS TIME...WILL SPLIT
THE SOUTHERN PART OF OUR AREA AND HAVE A HIGHER POPS FROM TROY...TO
UNION SPRINGS...TO EUFAULA SUNDAY NIGHT AND MONDAY.

THANKS TO TLH FOR COORDINATION.

GUIDANCE TEMPS ARE ALL CLOSE AND USED AN AVERAGE.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV  070/094 071/092 072 0000
BHM  072/094 071/090 072 ?000
MGM  071/095 070/089 072 ?002

.BHM...NONE.

80

In the hours before

Special weather statement, Aug 2, 1:51 PM CDT, 3 hours before
ALZ001>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT FRI AUG 2 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
ACROSS CENTRAL ALABAMA....AND VERY FEW OR NO STORMS ARE EXPECTED IN
THE TENNESSEE VALLEY.  HOWEVER...BECAUSE SURFACE TEMPERATURES ARE
QUITE WARM AND THE ATMOSPHERE IS VERY UNSTABLE...ANY THUNDERSTORMS
THAT DO FORM WILL HAVE THE POTENTIAL TO CAUSE WET MICROBURSTS.

IN ADDITION TO THE THREAT OF DAMAGING WIND GUSTS ASSOCIATED WITH WET
MICROBURSTS...THE OTHER PRIMARY THREAT TODAY WILL BE FREQUENT
LIGHTNING STRIKES.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE
SOUTH FROM TUSCALOOSA...BIRMINGHAM AND ANNISTON SOUTHWARD...SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER
RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE SEVERE THUNDERSTORM
WARNINGS LATER TODAY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...0
BIRMINGHAM...5
MONTGOMERY...4

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.